A patient who had smoked Spice experienced a psychotic episode with locomotor system problems similar to those caused by Parkinson’s disease, doctors at CEU Cardenal Herrera University and the Provincial Hospital of Castellón in Spain said.
Gonzalo Haro, a medical doctor who co-authored the paper, said the case presented an interesting dual pathology, aberring from the usual combinations of mental health illnesses and substance abuse issues known to psychiatry. Typically, 40 percent of patients diagnosed with alcohol abuse disorders also present symptoms of other psychiatric diagnoses, with a 50 percent ratio for those addicted to other substances, Haro said.
Haro and his colleagues said the case was the first to combine a psychotic episode with abnormal body movements, ones similar to catatonia. This dual pathology they attributed to the consumption of Spice synthetic marijuana cannabinoids.
The synthetic marijuana product is smoked by 11.3 percent of American high school seniors at least once in a given year, according to the U.S. National Institute on Drug Abuse. Such synthetic cannabinoids have been sold since the early 2000s under the auspices of “legal weed” or “herbal incense.” However, anecdotal reports include adolescents in New York City and elsewhere in the United States buying $5 bags of Spice often marketed as "K2."
A 2011 study published in the Journal of Adolescent Health followed 11 adolescents between the ages of 15 to 19, of whom 10 were Hispanic, who were admitted to the South Miami Hospital Addiction Treatment Center in Miami-Dade County, Fla. That study found that most Spice users reported euphoria and mood changes while under the influence of the drug, with 10 of the study participants also reporting alcohol and marijuana use.
The federal government sought to eliminate confusion about the legal status of such drugs with the Synthetic Drug Abuse Prevention Act of 2012, which classified compounds commonly found within the synthetic marijuana products as Schedule 1 controlled substances, the very highest level.
Source: Haro G, Ripoll C, Ibáñez M et al. Could Spice Drugs Induce Psychosis With Abnormal Movements To Catatonia? Psychiatry. 2014.